Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 119, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 8, 2018, 3:02 PM CDT for Sac County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 8, 2018, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sac County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182 WUUS53 KDMX 082002 SVRDMX IAC161-082045- /O.NEW.KDMX.SV.W.0119.180608T2002Z-180608T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 302 PM CDT FRI JUN 8 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Central Sac County in west central Iowa... * Until 345 PM CDT. * At 302 PM CDT, a severe thunderstorm was located near Odebolt, or 9 miles west of Sac City, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sac City, Lake View, Black Hawk Lake, Wall Lake, Early, Wall Lake Municipal Airport, Sac City Municipal Airport and Blackhawk Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4240 9528 4252 9511 4237 9487 4221 9508 TIME...MOT...LOC 2002Z 308DEG 9KT 4239 9518 HAIL...1.00IN WIND...<50MPH $$ Cogil
3 follow-up statements
678 WWUS53 KDMX 082010 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 310 PM CDT FRI JUN 8 2018 IAC161-082045- /O.CON.KDMX.SV.W.0119.000000T0000Z-180608T2045Z/ Sac IA- 310 PM CDT FRI JUN 8 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHEASTERN SAC COUNTY... At 310 PM CDT, a severe thunderstorm was located near Odebolt, or 8 miles west of Sac City, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Lake View, Black Hawk Lake, Wall Lake, Wall Lake Municipal Airport, Blackhawk Lake State Park and Sac City Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4237 9525 4245 9515 4235 9489 4221 9508 TIME...MOT...LOC 2010Z 308DEG 9KT 4238 9516 HAIL...1.00IN WIND...<50MPH $$ Cogil
679
WWUS53 KDMX 082028
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
328 PM CDT FRI JUN 8 2018
IAC161-082045-
/O.CON.KDMX.SV.W.0119.000000T0000Z-180608T2045Z/
Sac IA-
328 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL SAC COUNTY...
At 328 PM CDT, a severe thunderstorm was located near Odebolt, or 10
miles southwest of Sac City, moving southeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lake View, Black Hawk Lake, Wall Lake, Wall Lake Municipal Airport
and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4236 9524 4241 9517 4232 9499 4223 9510
4232 9519
TIME...MOT...LOC 2028Z 312DEG 7KT 4235 9518
HAIL...1.00IN
WIND...<50MPH
$$
Cogil133
WWUS53 KDMX 082042
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
342 PM CDT FRI JUN 8 2018
IAC161-082051-
/O.EXP.KDMX.SV.W.0119.000000T0000Z-180608T2045Z/
Sac IA-
342 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAC COUNTY WILL
EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4236 9524 4241 9517 4232 9499 4223 9510
4232 9519
TIME...MOT...LOC 2041Z 308DEG 9KT 4233 9515
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:40 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 12:40 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1240 PM CDT Fri Jun 8 2018 ...Updated for 18z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 405 AM CDT Fri Jun 8 2018 The forecast period will be influenced by two pattern regimes with our current weak flow, ridging transitioning to less active sensible weather after Monday with a cold frontal passage as the westerlies increase and sag southward in response to a long wave trough advancing through the NW CONUS early next week. Currently low end convection continues to fester across northern Iowa, initially aided by kinematic lift with the passage of a short wave noted in satellite imagery but now driven more by deep moisture convergence and warm advection in generally low end 925-850mb flow above the Carroll, Des Moines to Keokuk surface warm front. This generally low topped convection is primed for efficient rainfall rates with weak mean winds, 3.5km+ warm cloud depths and around 1.7” precipitable water. Areal coverage of heavy rain has not been great, but isolated locations of Cerro Gordo and Worth Counties have seen 2-3” rains per dual pol and MRMS precip estimates. Most high res convection allowing models suggest this will be steady state through sunrise and then gradually drift off to the east and dissipate later this morning with heavy rains remaining the primary threat. A few storms may just reach strong to severe limits however as 3hr MUCAPEs changes are positive across southern MN with a nose of enhanced effective shear west to east along the IA/MN border as well. Later today the airmass will re-charge with moderate MLCAPEs across IA and extreme values possible from KS into the Dakotas. There is some potential for isolated peak heating development here today, but convergence will be weak and coverage likely isolated. The more significant potential may originate upstream into the night with several high res models suggesting an organized MCS advancing south and east into or near IA from the High Plains which could be strong to at times severe with wind the primary threat, hail to a lesser extent. Although MLCAPEs may remain 1.5-2.5K j/kg into the night south and west, the 0-3km shear appears too weak for any QLCS tornado potential. As with the past several days, predictability is not great in the later periods with forcing mechanisms generally weak. Overall the pattern typically favors late peak heating and nocturnal peaks driven by warm advection with morning mins and spatially more north and east as the current warm frontal placement doesn't change much overall through the weekend. This will change by Monday however with the cold frontal passage coinciding with peak heating and accompanied by stronger synoptic scale forcing as the long wave trough begins advancing into the central and northern Plains. For Tuesday and Wednesday high pressure will generally be in place with only infrequent, spotty PoPs driven by subtle waves in the faster flow which may produce lower end convection at times. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1240 PM CDT Fri Jun 8 2018 While official TAFs have prevailing VFR, there is low to medium confidence with weak flow and thunderstorm chances ill-defined. Surface boundary oriented from near CIN to southwest of DSM to southwest of OTM has agitated cumulus with showers trying to develop. Another boundary leftover from morning convection over Siouxland is also pushing eastward For now, have VCSH at most terminals for a few hours later this afternoon or early this evening, though amendments may be needed if storms will impact a terminal. Another round of storms may move out of South Dakota/Nebraska across the area after 6z through early tomorrow morning, but low confidence in timing and impacts so just have VCSH to avoid prolonged VCTS period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Ansorge
Hazardous weather outlook, Jun 8, 4:22 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 422 AM CDT Fri Jun 8 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-090930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 422 AM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible today primarily northeast and east. More widespread thunderstorms are possible tonight. A few storms could be strong to possibly severe, with damaging winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong thunderstorms, a few of which may become severe, are possible Saturday. The main threats with these storms are hail and damaging winds. Another round of thunderstorms is possible Sunday night through Monday, but the threat and location for potential severe weather remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may possibly be needed today and tomorrow. Kotenberg
In the hours before
Local storm report, Jun 8, 9:35 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 AM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN GRAFTON 43.33N 93.07W
06/08/2018 E3.18 INCH WORTH IA PUBLIC
&&
AKLocal storm report, Jun 8, 10:36 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1036 AM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLASH FLOOD 3 WSW MANLY 43.27N 93.26W
06/08/2018 WORTH IA LAW ENFORCEMENT
SEVERAL COUNTY GRAVEL ROADS ARE CLOSED
AROUND THE TOWN OF MANLY WITH ONE ROAD
WASHED OUT SOUTH OF HIGHWAY 9 ON MALLARD
AVENUE.
&&
ANSORGELocal storm report, Jun 8, 11:08 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1108 AM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN GRAFTON 43.33N 93.07W
06/08/2018 E3.18 INCH WORTH IA PUBLIC
0851 AM HEAVY RAIN 1 ESE MASON CITY 43.15N 93.18W
06/08/2018 E4.70 INCH CERRO GORDO IA PUBLIC
THIS IS AN UPDATED TOTAL FROM A 615A STORM
REPORT, WHICH HAD 3.75".
0850 AM HEAVY RAIN MANLY 43.29N 93.20W
06/08/2018 E5.00 INCH WORTH IA PUBLIC
VIA SOCIAL MEDIA.
0840 AM HEAVY RAIN 4 WSW PLYMOUTH 43.22N 93.20W
06/08/2018 M3.65 INCH CERRO GORDO IA AMATEUR RADIO
3.65 INCHES FROM 3:20A TO 8:25A; 24 HOUR
RAIN TOTAL AS OF 8:25A IS 4.06 INCHES.
0800 AM HEAVY RAIN MESERVEY 42.91N 93.48W
06/08/2018 E3.50 INCH CERRO GORDO IA PUBLIC
0700 AM HEAVY RAIN 1 NNE MASON CITY 43.17N 93.19W
06/08/2018 E2.45 INCH CERRO GORDO IA CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN SWALEDALE 42.98N 93.32W
06/08/2018 E3.05 INCH CERRO GORDO IA COCORAHS
0615 AM HEAVY RAIN 1 ESE MASON CITY 43.15N 93.19W
06/08/2018 E3.75 INCH CERRO GORDO IA PUBLIC
VIA SOCIAL MEDIA.
0432 AM HEAVY RAIN 4 SSE CLEAR LAKE 43.09N 93.34W
06/08/2018 E2.95 INCH CERRO GORDO IA PUBLIC
HOME WEATHER STATION.
0431 AM HEAVY RAIN 2 WSW SWALEDALE 42.97N 93.34W
06/08/2018 M3.01 INCH CERRO GORDO IA PUBLIC
HOME WEATHER STATION.
0420 AM HEAVY RAIN GRAFTON 43.33N 93.08W
06/08/2018 M2.34 INCH WORTH IA PUBLIC
HOME WEATHER STATION.
0330 AM HEAVY RAIN MASON CITY 43.17N 93.19W
06/08/2018 M2.13 INCH CERRO GORDO IA MESONET
RIVER GAUGE ALONG WINNEBAGO RIVER.
&&Local storm report, Jun 8, 11:43 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HEAVY RAIN MASON CITY 43.15N 93.20W
06/08/2018 E5.60 INCH CERRO GORDO IA BROADCAST MEDIA
FROM KIMT-TV STUDIO.
&&
AKLocal storm report, Jun 8, 1:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
138 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SW NORTHWOOD 43.44N 93.23W
06/08/2018 E2.17 INCH WORTH IA CO-OP OBSERVER
&&
AKLocal storm report, Jun 8, 2:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
237 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HEAVY RAIN 1 SE MASON CITY 43.14N 93.17W
06/08/2018 M5.30 INCH CERRO GORDO IA TRAINED SPOTTER
FROM 10PM 6/7 THROUGH 9AM 6/8.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:03 PM CDT | Special Weather Statement | DMX | Worth | 57 min |
| Jun 7, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 46 min |
| Jun 8, 3:38 AM CDT | Special Weather Statement | DMX | Winnebago | 52 min |
| Jun 8, 6:24 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 66 min |
| Jun 8, 6:43 AM CDT | Special Weather Statement | DMX | Hancock, Kossuth, Palo Alto, Winnebago | 47 min |
| Jun 8, 8:01 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Jun 8, 1:40 PM CDT | Areal Flood Warning | DMX | Cerro Gordo | 21 hr |
| Jun 8, 2:02 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 hr |
| Jun 8, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 13 min |
| Jun 8, 2:11 PM CDT | River Flood Watch | DMX | Black Hawk | 40 hr |
| Jun 8, 3:46 PM CDT | Special Weather Statement | DMX | Sac | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.